On Medical Professionals, Antidepressants and Bad Advice

I’m on 150mg of Effexor.  That’s a little hard for me to say, because it seems like a lot.  On the other hand, research has shown me that Effexor has one of the least potent ingredients on the market.

When I called my OBGYN’s office in November complaining of symptoms of PPA and PPD, my doctor was booked for the week and couldn’t squeeze me in.  They had me see the APNP (advance practice nurse practitioner), who diagnosed my PPD and started me on Effexor immediately.  I didn’t think to question her judgement of drug choice at the time, because to be honest, I needed help to keep waking up every morning and I needed it fast.

Effexor was extremely difficult for me to adjust to.  I had mood swings, severe bouts of sweating, difficulty sleeping.  I had to do the adjustment twice, since the initial dosage wasn’t enough for me.  It wasn’t fun; but once I adjusted, I thought the drug was fantastic because it helped me live life again.

The APNP discussed with me the process she recommended of weaning off Effexor.  It sounded a little odd to me, but again, I didn’t think to question it at the time.  She suggested skipping one dose per week, then two doses, etc., until completely off of the drug.

I’ve been toying with the idea of weaning as we prepare to try for baby #2.  Yesterday when I accidentally missed a dose, I thought what better time than now to start weaning.  Even though her weaning process sounded odd, I had already begun it accidentally, so why not continue?

Well, let me tell you – that method is very ill advised.  For the first 8-ish hours after my missed dose, I didn’t feel any differently than usual.  After that, things progressively went downhill.  The disequillibrium is horrendous.  I need to hold onto walls in order to walk without falling over.  I had insomnia and night sweats.  Tremendous joint pain, paranoia, a headache that is beyond compare.  I just want to cry, and I don’t even know if that’s from the pain or from psychological distress.

I did some Google research on Effexor withdrawal last night (yeah, probably not the best idea, because there are many horror stories to be found).  I discovered that due to the short half-life of certain SSRIs, including Effexor, this type of withdrawal method is NOT recommended.  It leads to a roller coaster of withdrawal symptoms and drug levels in the body.  People are more successful gradually tapering off these types of SSRIs.  It bothers me that my medical professional prescribed me this drug and gave me advice about withdrawal without being knowledgable about its half-life.

Apparently, Effexor is commonly referred to by those who have once taken it as the med everyone wishes they never took.  The withdrawal process is one of the worst out there.  In fact, some commenters have said their doctors say it’s worse than coming off heroin.  Oh joy.

Resources
The Icarus Project: Harm Reduction Guide to Coming Off Psychiatric Drugs 

Comments

  1. Yes, you have to be careful going off the antidepressants or the anxiety meds. I had PTSD and was on two antidepressants and ativan. The big brother of valium. I was on ativan for a year. I finally decided to take myself off all my medications, but I had to do it properly. The ativan is the most difficult to wean from. I was taking it three times a day and I broke one pill, the mid day one, in half first. I did that for a bit, then stopped the mid day. Then did half for the morning, then stopped. Then did half for the night time dose. I still had withdrawal symptoms, but they weren’t as bad as just not taking the medication all together.

    I wish you luck! Take care!

  2. Debbie Krubsack says:

    Oh, Kristin, I’m so sorry you are going through this today. I will uphold you in prayer today. Once again, we can’t entrust medical professionals with our bodies.

  3. I am kind of shocked that you were told about this method but yet it’s really not recommended. It also bothers me that we still have to face the fact that doctors are “too busy” to get us in when we really need it most. And my mouth dropped when you wrote how it can be worse than coming off heroin. Ughh so sorry you are dealing with this Kristin & will be thinking of you as you work through this.

  4. Leighann says:

    I just weaned off of Effexor two weeks ago. I went from a mild dose down to a smaller dose and then transitioned to my new med. the headaches I experienced were unreal! I couldn’t sleep, had brain zaps, and found it hard to concentrate.
    It’s a terrible drug.

  5. Are you able to get into see the physician instead of an NP? Although NPs go through a lot of training, it is not nearly as much or on the same level as what a doctor goes through. (NPs are very skilled and, in my opinion, well suited for stabilizing patients, routine physicals, and routine health problems.) I would definitely want to see the physician for advice on weaning off such an awful med. It’s unfortunate that doctors are so busy. It’s hard to meet with patients for such a small allotted amount of time when the patient and her husband and her mother all have questions – common in OB/Gyn for patients to come in with their mothers and significant others.

    • I completely agree with you about NPs being very skilled. I’ve decided that I’m going to see a psychiatrist about coming off this drug, since they’d have the most experience with and knowledge of it.

      When we come to the point of baby #2, I plan to work with an OBGYN and therapist and/or psychiatrist to monitor my mental health. And one of my parameters for a possible second encounter with PPD will be no Effexor!

  6. How horrific. I’m on Zoloft and if I miss a dose it’s awful. I’m terrified of coming off of it – when and if I do, I’m going to do it so unbelievably slowly.

    I hope you’re able to get some better advice and wean off of it with more success.

  7. I am weaning off effexor, also from 150 mg. My doctor cut my dose to 75 mg for a week, then 37.5 mg for a week. I don’t know if it is the weaning or what, but I have been mildly hypomanic for three days. He did warn me that some have a really hard time weaning. I haven’t but I am also on Lithium so maybe that helps. Sorry it is treating you so rough. This post is good information for those out there that may be going on or off effexor.

    • It could definitely be from weaning. I was petrified to drop from 150 to 75 right away, so for two weeks I convinced my psychiatrist to also prescribe a 37.5 mg tablet that I can take with the 75mg capsule. Started the wean yesterday and so far, so good. Hoping for the best for both of us!! :)

Trackbacks

  1. […] excited I am to have him on my team.  The man is brilliant; you can just tell.  When I explained how I’d been told to withdraw from Effexor, he raised his eyebrow and said, “She told you what?”  He told me that Effexor, while […]

  2. […] for April 1 to go back on medication.  Our plan was for me to go back on antidepressants (not the same one I was on before, thank GOD) about 4-5 weeks before delivery so that I won’t experience the “bottoming […]

Speak Your Mind

*

CommentLuv badge